South Dakota, 2017

Damaging Wind in South Dakota, July 4, 2017

July 4, 2017 · NWS ABR · 1 event in 1 county or zone

A thunderstorm brought damaging winds up to eighty mph in Buffalo county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A thunderstorm brought damaging winds up to eighty mph in Buffalo county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 4, 6:44 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 4, 6:44 PM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
744 PM CDT Tue Jul 4 2017

.UPDATE...
Issued at 742 PM CDT Tue Jul 4 2017

Updates this evening mainly concern thunderstorm coverage with a
line of storms weakening out by the Mobridge area, otherwise its
mostly isolated coverage to the west and just south of I90. No
other changes of note.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 302 PM CDT Tue Jul 4 2017

Thunderstorm chances later this afternoon/tonight continue to be
the main forecast challenge. The frontal boundary which will provide
the necessary convergence for thunderstorm initiation extends from
central North Dakota through northwest South Dakota. It is still not
an overly impressive set up, with models suggesting very little in
the way of upper level support. 500 mb heights will be slowly rising
and tough to pick out distinct waves of energy that may be tracking
across the region this evening. However, the return of moisture and
hot temperatures across the region has resulted in a very unstable
atmosphere, especially across the eastern CWA where ML CAPE values
top out over 2500 J/KG. Shear is generally less than 25 kts, so
overall severe potential is very low and mainly expecting isolated
single cell pulse-type convection if the front and daytime
heating provide enough lift to initiate convection at all. Most
CAM solutions do indicate some activity across the northern and
eastern CWA this evening/overnight.

Attention then turns to the MaxT forecast Wednesday. A southerly
breeze, steep low level lapse rates and dewpoints in the 40s and 50s
will allow temperatures to rise quickly Wednesday afternoon.
Continued to trend toward the warmest guidance which results in the
western half of the CWA exceeding the 100 degree mark, likely
pushing 105 degrees in the KMBG area. Luckily, for fire weather
purposes, winds will only be in the 5 to 15 mph range.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 302 PM CDT Tue Jul 4 2017

Warm and dry conditions are expected to continue through the
weekend. Highs will continue to top out in the 90s with some 80s
across the far east. Friday will be the coolest day due to northerly
sfc flow under sfc high pressure.

The region will remain in northwest flow aloft through Sunday. As
the upper ridge translates a bit farther east, shortwave activity
will increase in the flow. The hotter airmass will make the cap
harder to break, but could still see some more chances for showers
and thunderstorms starting Monday night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 620 PM CDT Tue Jul 4 2017

Isolated coverage of thunderstorms is unlikely to impact any of
the terminals immediately with the exception of KMBG with a
cluster of weakening storms. The best chance for storms otherwise
will be at KABR later this evening/early overnight hours.
Otherwise terminals will see VFR conditions.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Connelly
SHORT TERM...Serr
LONG TERM...Wise
AVIATION...Connelly
Hazardous weather outlook, Jul 4, 3:09 AM CST, 19 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
409 AM CDT Tue Jul 4 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-050915-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
409 AM CDT Tue Jul 4 2017 /309 AM MDT Tue Jul 4 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will be possible late this evening through tonight.
Locations along the North Dakota, South Dakota border will have
the best potential of seeing thunderstorms. Some storms could
produce gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat indices of 95 to 100 degrees will be possible Wednesday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SD

In the hours before

Special weather statement, Jul 4, 5:39 PM CST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
639 PM CDT TUE JUL 4 2017

SDZ048-050015-
Lyman SD-
639 PM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LYMAN COUNTY UNTIL
715 PM CDT...

At 639 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cedar Creek Rec Area, or 12 miles northeast of Presho. this storm was
nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central Lyman
County.

LAT...LON 4411 10005 4415 9995 4404 9976 4396 9997
TIME...MOT...LOC 2339Z 340DEG 2KT 4405 9993

Connelly

The radar

The Aberdeen radar (KABR), 150 km away, was scanning. The volume nearest the first event began at 04:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buffalo

When
July 4, 10:20 PM CST
Where
Buffalo County, 12.75 mi NNW of Gann Vly
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
44.200, -99.100

Many trees were downed over a three quarter mile swath along with many large tree branches downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715607.